Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Morristown, TN

June 27, 2005Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2005, 5:45 PM EDT for Greene County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 5:45 PM EDT (21:45 UTC)
Expired
Jun 27, 2005, 6:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 272147
SVRMRX
TNC059-272230-
/O.NEW.KMRX.SV.W.0152.050627T2145Z-050627T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF GREENEVILLE

* UNTIL 630 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 16 MILES SOUTH OF     
  GREENEVILLE...AND MOVING NORTHEAST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAINT CREEK CAMPGROUND AND 7 MILES SOUTHEAST OF CEDAR CREEK BY 550
  PM EDT
  7 MILES SOUTHEAST OF NOLICHUCKY DAM BY 610 PM EDT
  CAMP CREEK BY 630 PM EDT

LAT...LON 3618 8318 3583 8278 3605 8251 3612 8262
      3639 8267

$$

TG
2 follow-up statements
000 
WWUS54 KMRX 272208
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT MON JUN 27 2005

TNC059-272230-
/O.CON.KMRX.SV.W.0152.000000T0000Z-050627T2230Z/
GREENE TN-
608 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR
GREENE COUNTY...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CAMP CREEK...OR ABOUT 9 MILES SOUTH OF GREENEVILLE...
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP CREEK BY 615 PM EDT
  TUSCULUM...CHUCKY...6 MILES SOUTHWEST OF DAVY CROCKETT BIRTHPLACE
  STATE PARK AND 6 MILES SOUTHEAST OF GREENEVILLE BY 630 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3618 8318 3583 8278 3605 8251 3612 8262
      3639 8267

$$

TG
000 
WWUS54 KMRX 272228
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT MON JUN 27 2005

TNC059-272236-
/O.EXP.KMRX.SV.W.0152.000000T0000Z-050627T2230Z/
GREENE TN-
626 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY EXPIRES AT 630
PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS...AS THEY APPROACHED EXTREME SOUTHWESTERN PARTS OF WASHINGTON 
COUNTY AND EXTREME WESTERN PARTS OF UNICOI COUNTY. THEREFORE...THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3618 8318 3583 8278 3605 8251 3612 8262
      3639 8267

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:15 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 3:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUN 27 2005

.SHORT TERM...(TONIGHT AND TUESDAY)...CURRENT SURFACE ANALYSIS SHOWS
A WEAK TROUGH (OR OLD FRONTAL BOUNDARY) GENERALLY ALONG THE TN/KY
BORDER...WITH CURRENT CONVECTION OVER THE NORTHERN CUMBERLAND
PLATEAU CONCENTRATING AROUND THIS BOUNDARY. WITH A MODERATELY
UNSTABLE AND VERY MOIST AIRMASS IN PLACE...EXPECT ADDITIONAL
CONVECTION TO DEVELOP ELSEWHERE ACROSS THE FORECAST AREA BEFORE THE
SUN SETS THIS EVENING. THINK THAT A FEW ISOLATED PULSE SEVERE STORMS
WILL DEVELOP THROUGH THE EARLY EVENING HOURS IN THIS MODERATELY
UNSTABLE AIRMASS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. WILL
PLAN TO TREND THE FORECAST TOWARD PERSISTENCE...SINCE TOMORROW
SHOULD BE VERY SIMILAR TO TODAY. THINK THAT AREAS OF FOG WILL LIKELY
DEVELOP LATER TONIGHT...ESPECIALLY IN AREAS WHERE RAINFALL OCCURRED
THIS AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...FORECAST AREA IS
CAUGHT IN THE MIDDLE BETWEEN RIDGING TO THE WEST AND BERMUDA RIDGE
TO THE EAST OVER THE SOUTHEAST ATLANTIC. WEAK TROUGH WILL STILL BE
OVER THE OHIO AND TN VALLEYS WITH TROPICAL AIR COMING UP FROM THE
SOUTH. GFS MODEL SHIFTS THE PRECIPITATION A LITTLE FARTHER EAST
WEDNESDAY AND THURSDAY AS RIDGING FROM THE WEST MOVES TOWARDS THE TN
VALLEY. THE NAM STRENGTHENS THE RIDGE BUT KEEPS THE TROUGH CENTERED
OVER THE FORECAST AREA AND SOUTHERN APPALACHIANS THROUGH THURSDAY.
WITH MODELS TENDING TO GO TOO HIGH IN THE SUMMER PREFER THE LOWER
GFS. FOLLOWED A DIURNAL TREND WITH HIGHER POPS AFTERNOON AND EARLY
EVENING WITH SLIGHT CHANCE THE REST OF THE DAY. TEMPERATURES SHOULD
FOLLOW THE SAME TREND WITH HIGHS MID TO UPPER 80S AND LOWS UPPER 60S
TO LOWER 70S.

A STORM SYSTEM ACROSS THE PACIFIC NORTHWEST TODAY IS EXPECTED TO
MOVE EAST ALONG THE CANADIAN BORDER AND THEN DIVE SOUTHEAST AROUND
RIDGING OVER THE SOUTHWEST. A COLD FRONT WILL MOVE TOWARDS THE
FORECAST AREA THURSDAY NIGHT AND FRIDAY AND MAY MAKE IT SOUTH OF THE
TENNESSEE VALLEY BY SATURDAY. THIS COULD GIVE THE AREA A MORE
SOAKING RAIN AND A CHANCE FOR STRONG STORMS WITH THE FRONT FRIDAY OR
FRIDAY NIGHT. DROPPED LOWS A FEW DEGREES OVER THE WEEKEND AND POPS
DOWN TO 20 PERCENT AS DRIER AIR WORKS IN FROM THE NORTH BEHIND THE
FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  86  70  87 /  40  40  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  85  69  86 /  40  40  50  30
OAK RIDGE, TN                       70  86  69  86 /  40  40  40  30
TRI CITIES AIRPORT, TN              69  83  66  84 /  40  40  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DMG/TD
Hazardous weather outlook, Jun 27, 8:30 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EDT MON JUN 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
830 AM EDT (730 AM CDT) MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS FROM THIS STORMS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THERE WILL BE A CONTINUED CHANCE FOR ISOLATED SEVERE THUNDERSTORMS
THROUGHOUT THE WEEK. HOWEVER...NO ORGANIZED SEVERE WEATHER THREAT IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 27, 3:41 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             ONEIDA                  36.50N 84.51W
06/27/2005  0.75 INCH        SCOTT              TN   LAW ENFORCEMENT

&&
Local storm report, Jun 27, 4:34 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SW PARROTTSVILLE      36.00N 83.10W
06/27/2005  0.75 INCH        COCKE              TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:46 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jun 27, 3:27 PM EDTSevere Thunderstorm WarningMRXScott48 min
Jun 27, 3:31 PM EDTSevere Thunderstorm WarningMRXSevier29 min
Jun 27, 3:38 PM EDTSevere Thunderstorm WarningMRXCocke67 min
Jun 27, 4:44 PM EDTSevere Thunderstorm WarningMRXClaiborne46 min
Jun 27, 4:48 PM EDTSevere Thunderstorm WarningMRXCampbell42 min
Jun 27, 7:19 PM EDTSevere Thunderstorm WarningMRXWashington41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.